Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 14, 2002, 5:02 PM EDT for Camden County, Currituck County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 14, 2002, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Camden County, NC, Currituck County, NC
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:20 PM EDT | Thunderstorm Wind | Old Trap, NC | Numerous large tree limbs down in road. |
| Jun 14, 5:27 PM EDT | Thunderstorm Wind | Grandy, NC | Large tree down on road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:55 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 14, 2:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 255 PM EDT FRI JUN 14 2002 ...SVR TSTRM WATCH 425 CONTS UNTIL 7 PM FOR SERN VA/NC NE... IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY W-NW FLOW AND COOLER TMPS INTO SUN. AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT LIKELY POPS THERE. CHC POPS ELSEWHERE. NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP. HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST. UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER THAN GUID TMPS. CWF...NO FLAGS XPCTD. FCSTID = 44 SBY 63 81 57 82 / 60 10 10 30 OXB 60 78 60 80 / 60 10 10 30 ECG 68 86 65 85 / 70 10 0 20 ORF 67 84 66 85 / 70 10 0 20 PHF 65 84 61 83 / 60 10 0 30 AKQ 63 86 59 84 / 50 10 0 30 RIC 62 83 58 83 / 50 10 10 30 FVX 60 84 56 84 / 50 10 10 30 .AKQ... MD...NONE. NC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES NCZ012>013...NCZ015>017...NCZ030>032...NCZ102...NCZ014. VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES VAZ092>093...VAZ095>098.
In the hours before
Special weather statement, Jun 14, 1:35 PM EDT, 3 hours 27 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 135 PM EDT FRI JUN 14 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF SOUTHEAST VIRGINIA. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES. VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT. VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA BEACH. NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON ...PASQUOTANK AND PERQUIMANS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SAMMLER
Special weather statement, Jun 14, 1:35 PM EDT, 3 hours 27 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD EXPIRATION TIME NATIONAL WEATHER SERVICE WAKEFIELD VA 135 PM EDT FRI JUN 14 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF SOUTHEAST VIRGINIA VALID UNTIL 7 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES. VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT. VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA BEACH. NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON ...PASQUOTANK AND PERQUIMANS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 13, 8:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 14, 5:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Jun 14, 5:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Jun 14, 5:17 PM EDT | Special Marine Warning | AKQ | 28 min | |
| Jun 14, 7:31 PM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News, City of Poquoson | 44 min |
| Jun 14, 4:19 PM EDT | Severe Thunderstorm Warning | AKQ | Perquimans | 16 min |
| Jun 14, 4:52 PM EDT | Severe Thunderstorm Warning | AKQ | Pasquotank | 13 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.